Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 111, NWS Nashville, TN

July 18, 20135 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 18, 2013, 5:42 PM CDT for 5 counties in Tennessee. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2013, 5:42 PM CDT (22:42 UTC)
Expired
Jul 18, 2013, 6:45 PM CDT
In force
63 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Benton County, TN, Houston County, TN, Humphreys County, TN, Montgomery County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 62 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2137 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WUUS54 KOHX 182242
SVROHX
TNC005-083-085-125-161-182345-
/O.NEW.KOHX.SV.W.0111.130718T2242Z-130718T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
542 PM CDT THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEWART COUNTY IN MIDDLE TENNESSEE...
  NORTHERN BENTON COUNTY IN MIDDLE TENNESSEE...
  HOUSTON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN HUMPHREYS COUNTY IN MIDDLE TENNESSEE...
  WESTERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 645 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SHORT LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH
  DIAMETER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE LINE OF
  STORMS WAS 7 MILES NORTHEAST OF ERIN...MOVING WEST AT 10 MPH. 

  ALSO...FEQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY THE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  ERIN...DOVER...TENNESSEE RIDGE...BIG ROCK AND INDIAN MOUND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
STURDY BUILDING NOW.

&&

LAT...LON 3667 8786 3664 8784 3665 8744 3663 8738
      3631 8755 3617 8799 3620 8814 3622 8814
      3626 8809 3636 8810 3637 8801 3644 8806
      3668 8792
TIME...MOT...LOC 2240Z 098DEG 7KT 3641 8764

$$

FORECASTER:BOYD
1 follow-up statement
579 
WWUS54 KOHX 182302
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
602 PM CDT THU JUL 18 2013

TNC085-125-182312-
/O.CAN.KOHX.SV.W.0111.000000T0000Z-130718T2345Z/
HUMPHREYS TN-MONTGOMERY TN-
602 PM CDT THU JUL 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MONTGOMERY AND
NORTHWESTERN HUMPHREYS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA.

LAT...LON 3667 8786 3664 8784 3658 8765 3648 8761
      3633 8773 3623 8788 3624 8795 3620 8794
      3618 8797 3620 8814 3622 8814 3626 8809
      3636 8810 3637 8801 3644 8806 3667 8792
TIME...MOT...LOC 2302Z 098DEG 7KT 3642 8769

$$

TNC005-083-161-182345-
/O.CON.KOHX.SV.W.0111.000000T0000Z-130718T2345Z/
STEWART TN-BENTON TN-HOUSTON TN-
602 PM CDT THU JUL 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
HOUSTON...NORTHEASTERN BENTON AND STEWART COUNTIES UNTIL 645 PM
CDT...

AT 600 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
NORTH OF ERIN...MOVING WEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  DOVER...BIG ROCK...TENNESSEE RIDGE...HOUSTON COUNTY AIRPORT...LAND
  BETWEEN THE LAKES...INDIAN MOUND AND BIG SANDY.

LAT...LON 3667 8786 3664 8784 3658 8765 3648 8761
      3633 8773 3623 8788 3624 8795 3620 8794
      3618 8797 3620 8814 3622 8814 3626 8809
      3636 8810 3637 8801 3644 8806 3667 8792
TIME...MOT...LOC 2302Z 098DEG 7KT 3642 8769

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:16 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 18, 4:16 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
416 PM CDT THU JUL 18 2013

.MESOSCALE UPDATE...
SCATTERED CONVECTION ACROSS THE NORTH WORKING WESTWARD ON THE
NORTHERN PERIPHERY OF UPPER LEVEL LOW CENTERED DOWN ALONG GULF
COAST. STORMS THIS AFTERNOON FOR THE MOST PART HAVE BEEN
STRONG TO MARGINALLY SEVERE. EXPECT STORMS TO CONTINUE MOVING
WESTWARD OVER THE NEXT COUPLE OF HOURS THEN BEGIN DISSIPATING AS
DIURNAL HEATING DIES OFF.

BOYD

&&

.PREV DISCUSSION... /ISSUED 258 PM CDT THU JUL 18 2013/

DISCUSSION...SCATTERED THUNDERSTORMS WERE OCCURRING MAINLY ACROSS
THE NORTH HALF OF MID TN THIS AFTERNOON...ALONG A MAX CAPE AXIS
WITH MIXED LAYER VALUES OVER 3 KJ/KG. THIS AREA WILL CONTINUE TO
HAVE THE BEST CHANCE FOR THUNDERSTORMS INTO THE EVENING. STORMS
HAVE BEEN PRODUCING VERY HEAVY RAINFALL...NEARLY CONTINUOUS
LIGHTNING AND A COUPLE OF ISOLATED WIND/HAIL REPORTS. THIS
DIURNALLY DRIVEN ACTIVITY...WITH UNUSUAL EAST TO WEST
MOVEMENT...WILL END BY 10 PM OR SO. SOME AREAS THAT RECEIVED THE
HEAVIEST DOWNPOURS MAY SEE SOME PATCHY FOG OVERNIGHT.

HIGH TODAY WERE NOT QUITE AS HIGH AS EXPECTED IN SOME AREAS THANKS
TO THE SCATTERED STORMS AND EXTRA CLOUD COVER. COVERAGE OF STORMS
AND CLOUDS IS EXPECTED TO BE A LITTLE LESS TOMORROW...SO WE WILL
CONTINUE TO FORECAST HIGHS IN THE LOW TO MID 90S...WITH HEAT INDEX
VALUES REACHING 100+ FOR MUCH OF THE AREA.

FOR THE WEEKEND...THE HOT RIDGE OVER THE REGION WILL BREAK DOWN.
DEVELOPING NORTHWEST FLOW ALOFT WILL CAUSE A FRONT TO DROP ACROSS
THE OHIO VALLEY. THIS FRONT WILL NOT MAKE IT THROUGH MID TN...BUT
MOISTURE WILL POOL SOUTH OF THE BOUNDARY BRINGING A GOOD CHANCE
FOR THUNDERSTORMS...ESPECIALLY SATURDAY NIGHT THROUGH SUNDAY.
CONDITIONS WILL REMAIN WARM AND HUMID...BUT THE STORMS AND EXTRA
CLOUD COVER WILL LIMIT HIGHS TO THE LOWER 90S MOST AREAS...AND
HEAT INDEX VALUES SHOULD STAY BELOW 100 THIS WEEKEND.

FOR NEXT WEEK...THE FRONT WILL GRADUALLY DISSOLVE ALLOWING POPS TO
DROP BACK INTO THE 20-30 PERCENT RANGE. THE UPPER LEVEL PATTERN
WILL FEATURE A RIDGE TO OUR WEST...WITH NORTHWEST FLOW CLIPPING
MID TN. IT WILL BE WARM AND HUMID...BUT NOT AS HOT AS THIS WEEK.
ANOTHER BOUNDARY IS EXPECTED TO COME DOWN AND ENHANCE
THUNDERSTORMS CHANCES BY MIDWEEK. THAT FRONT IS ALSO EXPECTED TO
DISSIPATE WITH NO SUBSTANTIAL AIR MASS CHANGE EXPECTED.

13

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jul 18, 5:22 AM CDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
522 AM CDT THU JUL 18 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
522 AM CDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Local storm report, Jul 18, 5:06 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
506 PM CDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     1 W CHARLOTTE           36.18N  87.37W
07/18/2013                   DICKSON            TN   EMERGENCY MNGR

            TREE DOWN AND BLOCKING TOWN BRANCH ROAD IN CHARLOTTE.
            POWER OUTAGES IN THE CITY OF CHARLOTTE.

&&

EVENT NUMBER OHX1300604

11
Local storm report, Jul 18, 5:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
510 PM CDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     1 NE DICKSON            36.09N  87.36W
07/18/2013                   DICKSON            TN   EMERGENCY MNGR

            TREES DOWN ON SOUTHERLAND ROAD NORTHEAST OF DICKSON

&&

EVENT NUMBER OHX1300605

11
Local storm report, Jul 18, 5:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
514 PM CDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     ALGOOD                  36.20N  85.45W
07/18/2013                   PUTNAM             TN   EMERGENCY MNGR

            A TREE WAS DOWNED AT 143 ALCORN STREET ALONG WITH
            ANOTHER TREE BEING DOWNED ONTO POWER LINES ON APPLE
            STREET IN ALGOOD.

0135 PM     HAIL             8 W BAXTER              36.14N  85.79W
07/18/2013  E0.88 INCH       PUTNAM             TN   FACEBOOK

            NICKEL SIZE HAIL REPORTED IN BUFFALO VALLEY

0247 PM     TSTM WND DMG     HERMITAGE               36.20N  86.62W
07/18/2013                   DAVIDSON           TN   EMERGENCY MNGR

            TREE DOWN AT EXIT 221 ON I-40 WEST

0257 PM     LIGHTNING        4 NE NASHVILLE          36.21N  86.73W
07/18/2013                   DAVIDSON           TN   EMERGENCY MNGR

            LIGHTNING CAUSED FIRE IN THE BACKYARD OF A HOME AT 2729
            RIVERBEND DRIVE NORTHEAST OF NASHVILLE

0306 PM     TSTM WND DMG     ANTIOCH                 36.06N  86.67W
07/18/2013                   DAVIDSON           TN   EMERGENCY MNGR

            REPORT OF TREES DOWN AT 14624 OLD HICKROY BLVD AND AT
            THE INTERSECTION OF SMITHSPRINGS AND ANDERSON ROADS

0310 PM     TSTM WND DMG     3 SE BERRY HILL         36.10N  86.73W
07/18/2013                   DAVIDSON           TN   TWITTER

            TREE SNAPPED AND POWER LINE DOWN ON BRIGGS AVENUE IN
            SOUTH NASHVILLE

0431 PM     TSTM WND DMG     1 W CHARLOTTE           36.18N  87.37W
07/18/2013                   DICKSON            TN   EMERGENCY MNGR

            TREE DOWN AND BLOCKING TOWN BRANCH ROAD IN CHARLOTTE.
            POWER OUTAGES IN THE CITY OF CHARLOTTE.

0433 PM     TSTM WND DMG     1 NE DICKSON            36.09N  87.36W
07/18/2013                   DICKSON            TN   EMERGENCY MNGR

            TREES DOWN ON SOUTHERLAND ROAD NORTHEAST OF DICKSON

&&

EVENT NUMBER OHX1300598 OHX1300599 OHX1300601 OHX1300602 OHX1300600
OHX1300603 OHX1300604 OHX1300605

SHAMBURGER
Local storm report, Jul 18, 5:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
531 PM CDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 SSW CHARLOTTE         36.15N  87.36W
07/18/2013                   DICKSON            TN   EMERGENCY MNGR

            AN ENTIRE ROW OF TREES WAS BLOWN DOWN ON RIDGE ROAD AT
            HIGHWAY 48 SOUTH OF CHARLOTTE

&&

EVENT NUMBER OHX1300606

SHAMBURGER
Local storm report, Jul 18, 5:32 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
532 PM CDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     DICKSON                 36.08N  87.38W
07/18/2013                   DICKSON            TN   EMERGENCY MNGR

            A COUPLE OF TREES WERE BLOWN DOWN INSIDE DICKSON CITY
            LIMITS

&&

EVENT NUMBER OHX1300607

SHAMBURGER
Local storm report, Jul 18, 5:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
538 PM CDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     7 NW CLARKSVILLE        36.63N  87.43W
07/18/2013                   MONTGOMERY         TN   TRAINED SPOTTER

            SMALL TREES BLOWN DOWN ON GREEN ACRES DRIVE AT TINY
            TOWN ROAD NEAR OUTLAW FIELD. KCKV ASOS MEASURED WIND
            GUST OF 55 MPH.

&&

EVENT NUMBER OHX1300608

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:06 PM CDTSpecial Weather StatementOHXOverton30 min
Jul 18, 1:02 PM CDTSpecial Weather StatementOHXClay, Fentress, Jackson, Overton, Pickett, Putnam43 min
Jul 18, 1:40 PM CDTSpecial Weather StatementOHXSmith35 min
Jul 18, 1:47 PM CDTSpecial Weather StatementOHXBenton, Dickson, Houston, Humphreys, Stewart43 min
Jul 18, 1:52 PM CDTSpecial Weather StatementOHXClay, Overton, Pickett23 min
Jul 18, 2:17 PM CDTSpecial Weather StatementOHXSmith, Trousdale, Wilson43 min
Jul 18, 2:51 PM CDTSpecial Weather StatementOHXDavidson39 min
Jul 18, 3:25 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett50 min
Jul 18, 3:33 PM CDTSpecial Weather StatementOHXCheatham, Davidson, Dickson, Williamson42 min
Jul 18, 3:57 PM CDTSpecial Weather StatementOHXBenton, Houston, Humphreys, Montgomery, Stewart48 min
Jul 18, 4:18 PM CDTSpecial Weather StatementOHXFentress, Pickett42 min
Jul 18, 4:22 PM CDTSpecial Weather StatementOHXDickson38 min
Jul 18, 4:31 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys44 min
Jul 18, 4:54 PM CDTSpecial Weather StatementOHXMontgomery51 min
Jul 18, 5:10 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.